Evidence map›Paper›PMID 32517724›Full record

ReviewBMC psychiatry2020

A case report of acute hypothermia during initial inpatient clozapine titration with review of current literature on clozapine-induced temperature dysregulations.

Bradley G Burk, Alex H Ward, Brooke Clark

Open access · goldAbstract readCase ReportsReview
In one paragraph

Review in BMC psychiatry, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
6citing papers in PubMed, 1 pooled it
0.8field-weighted citation impact, top 30% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

6 citing papers in PubMed, 1 synthesis or guideline pooled it, 12 citations in OpenAlex.

  1. Pooled it
  2. Article
  3. Article
  4. Review
  5. Review
  6. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 2 institutions in 1 country.

Bradley G BurkDepartment of Pharmacy, University of Alabama at Birmingham Medical Center, JT1728 619 19th Street South, Birmingham, AL, 35249, USA. bradleyburk@uabmc.edu.ORCID 0000-0002-2681-3785
Alex H WardDepartment of Pharmacy, University of Alabama at Birmingham Medical Center, JT1728 619 19th Street South, Birmingham, AL, 35249, USA.
Brooke ClarkChattanooga College, 5600 Brainerd Road, Chattanooga, TN, 37415, USA.
University of Alabama at Birmingham · USChattanooga State Community College · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundHere we describe a unique case of clozapine-associated hypothermia during initial titration of this medication in an acute inpatient psychiatry setting. Only a handful of cases on this topic have been published. We discuss possible pharmacologic mechanisms supporting or refuting the propensity of clozapine to induce hypothermia, as well as risk factors for clozapine-induced hypothermia, and a comparison to clozapine-induced hyperthermia. CASE PRESENTATION: A 70 year-old African American female with treatment-refractory schizoaffective disorder developed hypothermia with a nadir temperature of 89 °F (31.7 °C) after 7 days on clozapine, on a total dose of 50 mg twice daily. Accompanying symptoms included bradycardia, hypotension, QTc prolongation, tachypnea, hypoxemia, and an absence of shivering. The patient was transferred to the ICU, and rewarmed within 10 h with the discontinuation of her clozapine, ziprasidone, and carvedilol. Broad spectrum antibiotics were initiated, but discontinued shortly after, as the patient had no leukocytosis, and blood cultures were negative. DISCUSSION: While hypoglycemia, hypothyroidism, sepsis, and stroke were effectively ruled out, alternative drug-disease (including chronic kidney disease), and drug-drug interactions were considered possible contributing features. Benzodiazepines, valproic acid, ziprasidone, and the numerous antihypertensive agents the patient was taking were considered as either primary or compounding factors for hypothermia. After exclusion or inclusion of these alternative causes, we calculated a score of 4 (possible) for clozapine-induced hypothermia on the Naranjo Scale.

conclusionsClozapine-induced hypothermia may occur more commonly than clinicians believe. Practitioners should be cognizant of this potentially fatal phenomenon, and monitor for temperature dysregulations while on clozapine, especially during initial titration, in those with multiple comorbid factors, and on additional medications that may contribute to hypothermia.

Indexed as

AgedAntipsychotic AgentsBody TemperatureBody Temperature RegulationClozapineFemaleHumansHypothermiaInpatientsAntipsychotic AgentsClozapineAntipsychoticClozapineHypothermiaSchizoaffectiveSchizophreniaTemperature

Identifiers

PMID32517724
PMCPMC7285439
OpenAlexW3033314494

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.